Non-Fatal Amlodipine and Insulin Overdose in an Elderly Person

NGO, Adeline (2018) Non-Fatal Amlodipine and Insulin Overdose in an Elderly Person. Asia Pacific Journal of Medical Toxicology, 7 (1). pp. 20-23.

Full text not available from this repository.
Official URL: http://apjmt.mums.ac.ir/article_10689.html

Abstract

Background:Amlodipine belongs to the dihydropyridine class of calcium channel blockers (CCB). We present a patient who concomitantly overdosed on amlodipine and subcutaneous insulin. Case Presentation:An elderly man presented within 2 hours to the Emergency department after ingesting 140mg of amlodipine and self-injected 2 cartridges of NovoMix 30/70(600 units) in a suicidal attempt. He developed mild hypotension and had multiple episodes of hypoglycemia but was otherwise asymptomatic. He was managed with activated charcoal, low dose noradrenaline and multiple doses of dextrose for his hypoglycaemia. He was discharged well after 3 days. Discussion:The clinical manifestations of dihydropyridine toxicity are hypotension, hyperglycaemia and metabolic acidosis. Our patient was elderly with multiple medical problems but he was alert and haemodynamically stable on presentation. Activated charcoal is the recommended form of decontamination when the patient presents early. He also developed initial hyperglycemia, which correlates with the degree of the calcium channel blocker overdose. The early coadministration of insulin would correct the patient�s hyperglycemia, acidosis, myocardial function and even provide inotropic support. It may be possible that the subcutaneous route of administering high dose insulin has similar effects as those of intravenous HIET. Our patient�s hypoglycaemia occurred about 12 hours of the overdose, which is expected after an insulin overdose. He required many boluses of dextrose infusions before his blood sugar level stabilised. Conclusion:It is postulated that self-administration of insulin and early decontamination could have resulted in patient�s good outcome despite having ingested a potentially fatal dose of amlodipine.

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 05 Jan 2019 13:05
Last Modified: 05 Jan 2019 13:05
URI: http://eprints.mums.ac.ir/id/eprint/10933

Actions (login required)

View Item View Item